Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Miami, FL

April 17, 2014Palm Beach County, Florida

NWS Miami, FL issued this special weather statement at Apr 17, 2014, 3:08 PM EDT for Palm Beach County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2014, 3:08 PM EDT (19:08 UTC)
Expired
Apr 17, 2014, 3:45 PM EDT
In force
37 min
Issued by
NWS Miami, FL

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2014-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2014-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1617 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

497 
WWUS82 KMFL 171908
SPSMFL

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
308 PM EDT THU APR 17 2014
 
FLZ066-067-171945-
HENDRY FL-INLAND PALM BEACH COUNTY FL-
308 PM EDT THU APR 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HENDRY AND
SOUTHWESTERN INLAND PALM BEACH COUNTY UNTIL 345 PM EDT...

AT 308 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ROTENBERGER WILDLIFE REFUGE...OR 13 MILES SOUTH OF
LAKE HARBOR...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLE GLADE...SOUTH BAY...LAKE HARBOR...ROTENBERGER WILDLIFE
REFUGE...HOLEY LAND WILDLIFE REFUGE...OKEELANTA AND BELLE GLADE CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2644 8059 2638 8089 2655 8100 2670 8078
      2669 8075 2669 8073 2666 8057
TIME...MOT...LOC 1908Z 239DEG 40KT 2651 8086 

$$

60

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Apr 17, 3:03 PM EDT, 5 minutes earlier.

Area forecast discussion, Apr 17, 3:03 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
303 PM EDT THU APR 17 2014

.NEAR TERM...(THIS EVENING)

THE INITIAL CONCERN WILL BE THROUGH LATE AFTERNOON AND EVENING
PERIODS ALONG THE GULF COAST AND FROM NAPLES TO THE LAKE REGION DUE
TO THE POTENTIAL FOR STRONG THUNDERSTORMS AND HEAVY RAINFALL
ASSOCIATED WITH A FRONTAL BOUNDARY LIFTING NORTH. THE LATEST RADAR
LOOP SHOWED SCATTERED TO NUMEROUS SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS SHIFTING WESTWARD TOWARD THE GULF COAST ACROSS THE
INTERIOR AREAS. THE LATEST HRRR AND WRF MODELS REFLECT THIS AND
INDICATE THIS ACTIVITY BECOMING CONCENTRATED AROUND THE NAPLES AREA
THROUGH THIS TIME. IF THIS SCENARIO UNFOLDS...LOCALIZED FLOODING
COULD BECOME AN ISSUE DEPENDING ON WHERE THE HEAVY RAINFALL FOCUSES.
IN ADDITION TO THE RAINFALL...A FEW STRONG STORMS CAN'T BE RULED OUT
THROUGH THIS TIME OVER THESE AREAS WITH THE MAIN THREATS BEING
STRONG WIND GUSTS AND HAIL. THE MORNING SOUNDING INDICATED DECENT
MID-LEVEL LAPSE RATES WITH -12 C DEG 500 MB TEMPERATURES ALONG WITH
1.8" PWS. 85/AG

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...

THE LATEST SHORT-RANGE MODEL GUIDANCE REMAINS IN DECENT AGREEMENT
AND GENERALLY INDICATES THE WARM FRONT LIFTING NORTH OUT OF OUR
LOCAL AREA TONIGHT AS A COLD FRONT ASSOCIATED WITH A GULF LOW
APPROACHES THE AREA FROM THE WEST FRIDAY AND FRIDAY NIGHT. THE
FRONTAL BOUNDARY IS PROGGED TO MOVE THROUGH THE AREA WITH DRIER AIR
AND NW FLOW SATURDAY AFTERNOON THROUGH SATURDAY NIGHT. MODEL
SOUNDINGS INDICATE THE LOW-LEVEL FLOW SHIFTING TO THE SOUTH THROUGH
THE DAY FRIDAY WITH DECENT DRY MID-LEVEL AIR FILLING IN FROM THE
SOUTHEAST. ALTHOUGH SOME SHOWER/TSTM ACTIVITY WILL REMAIN POSSIBLE
THROUGH THE DAY FRIDAY...ESPECIALLY AROUND THE LAKE THROUGH THE
AFTERNOON PERIOD...PLENTY OF UPPER CLOUDS MAY ACT TO LIMIT
INSTABILITY DURING THE PEAK HEATING HOURS OF THE DAY...WHICH IS
INDICATED FROM THE MODEL SOUNDINGS. THE LATEST WRF MODEL
REFLECTIVITIES MAINLY SHOW SCATTERED ACTIVITY DEVELOPING ALONG AND
JUST AHEAD OF THE FRONTAL BOUNDARY LATE FRIDAY NIGHT THROUGH EARLY
SATURDAY MORNING AS THE FRONT APPROACHES AND BEGINS TO MOVE INTO
THE AREA. TEMPERATURES WILL REMAIN AT AND JUST ABOVE NORMAL
THROUGH THIS TIME...THEN TREND BACK TO NORMAL IN THE WAKE OF THE
FRONTAL BOUNDARY SATURDAY NIGHT INTO SUNDAY MORNING. 85/AG

.LONG TERM...(SUNDAY-EARLY NEXT WEEK)

THE DRY WEATHER WILL REMAIN IN PLACE OVER SOUTH FLORIDA FOR EARLY
NEXT WEEK...AS HIGH PRESSURE BUILDS INTO THE SOUTHEASTERN UNITED
STATES FROM THE CENTRAL UNITED STATES. THE HIGH WILL THEN MOVE EAST
INTO THE WESTERN ATLANTIC WATERS FOR THE MIDDLE TO END OF NEXT WEEK
ALLOWING FOR A COLD FRONT TO MOVE THROUGH SOUTH FLORIDA. THIS FRONT
WILL BE A DRY COLD FRONT WHICH WILL JUST REINFORCE THE DRY WEATHER
OVER SOUTH FLORIDA FOR THE MIDDLE TO END OF NEXT WEEK.

BNB

&&

.MARINE...

LIGHT TO MODERATE NORTHEAST WINDS WILL SHIFT TO THE SOUTHEAST BY
FRIDAY AS A WARM FRONT LIFTS NORTH AND A COLD FRONT APPROACHES AND
MOVES THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY MORNING. A MIX OF
NORTHEAST SWELL AND WIND WAVES WILL REMAIN AT ADVISORY LEVELS
THROUGH TONIGHT...THEN ONCE AGAIN OVER THE WEEKEND IN THE WAKE OF
THE COLD FRONT...MAINLY ACROSS THE PALM BEACH WATERS. IN ADDITION TO
THE WINDS AND SEAS...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
STORMS OVER THE LOCAL WATERS WILL BE CAPABLE OF GENERATING FREQUENT
LIGHTNING...HEAVY RAINFALL AND LOCALLY CHOPPIER CONDITIONS IN AND
AROUND THE HEAVIER SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  73  84  72  86 /  40  50  50  40
FORT LAUDERDALE  74  85  75  87 /  30  40  50  40
MIAMI            73  85  74  86 /  30  40  50  40
NAPLES           70  87  69  79 /  40  50  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR FLZ168.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 AM EDT FRIDAY
     FOR AMZ650-670.

GM...NONE.
&&

SHORT TERM...84/AK
LONG TERM....85/AG
Hazardous weather outlook, Apr 17, 12:57 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1257 PM EDT THU APR 17 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
181700-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
1257 PM EDT THU APR 17 2014

...A FEW STRONG STORMS POSSIBLE INTERIOR THIS AFTERNOON...
...HIGH RISK OF RIP CURRENTS PALM BEACH COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIP CURRENTS: THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE
PALM BEACH COAST EXTENDING NORTH FROM DEERFIELD BEACH.

THUNDERSTORMS: A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING, A FEW OF WHICH COULD BECOME STRONG.

WIND: GUSTY WINDS OF AROUND 50 MPH WILL BE POSSIBLE WITH
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE INTERIOR AND
GULF COAST.

HAIL: SMALL HAIL WILL BE POSSIBLE WITH THE THUNDERSTORMS THIS
AFTERNOON OVER THE INTERIOR AND GULF COAST.

FLOODING: LOCALIZED FLOODING WILL REMAIN POSSIBLE THROUGH THE DAY.

WAVES: ADVISORY LEVEL SEAS WILL REMAIN POSSIBLE EAST OF PALM BEACH
ACROSS THE GULF STREAM INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH FLORIDA LATE
FRIDAY INTO EARLY SATURDAY AS A COLD FRONT MOVES BY.

SEAS COULD BECOME HAZARDOUS IN THE GULF STREAM LATE SATURDAY INTO
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Apr 17, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
308 PM EDT THU APR 17 2014

FLZ066-067-171945-
HENDRY FL-INLAND PALM BEACH COUNTY FL-
308 PM EDT THU APR 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HENDRY AND
SOUTHWESTERN INLAND PALM BEACH COUNTY UNTIL 345 PM EDT...

AT 308 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF ROTENBERGER WILDLIFE REFUGE...OR 13 MILES SOUTH OF
LAKE HARBOR...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELLE GLADE...SOUTH BAY...LAKE HARBOR...ROTENBERGER WILDLIFE
REFUGE...HOLEY LAND WILDLIFE REFUGE...OKEELANTA AND BELLE GLADE CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2644 8059 2638 8089 2655 8100 2670 8078
      2669 8075 2669 8073 2666 8057
TIME...MOT...LOC 1908Z 239DEG 40KT 2651 8086

60

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:27 PM EDTAreal Flood AdvisoryMFLBroward2 hr
Apr 17, 3:51 AM EDTSmall Craft Advisory for Hazardous SeasMFL24 hr
Apr 17, 1:11 PM EDTRip Current StatementMFLPalm Beach7 hr
Apr 17, 3:36 PM EDTSpecial Weather StatementMFLCollier24 min
Apr 17, 4:15 PM EDTSpecial Weather StatementMFLHendry30 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.